Counting substructures II: Hypergraphs

Abstract

For various k-uniform hypergraphs F, we give tight lower bounds on the number of copies of F in a k-uniform hypergraph with a prescribed number of vertices and edges. These are the first such results for hypergraphs, and extend earlier theorems of various authors who proved that there is one copy of F.

A sample result is the following: Füredi-Simonovits [11] and independently Keevash-Sudakov [16] settled an old conjecture of Sós [29] by proving that the maximum number of triples in an n vertex triple system (for n sufficiently large) that contains no copy of the Fano plane is p(n)=( n/2⌉2 )⌊n/2⌋+( n/2⌋2 n/2⌉). We prove that there is an absolute constant c such that if n is sufficiently large and 1 ≤ qcn 2, then every n vertex triple system with p(n)+q edges contains at least

$6q\left( {\left( {_4^{\left\lfloor {n/2} \right\rfloor } } \right) + \left( {\left\lceil {n/2} \right\rceil - 3} \right)\left( {_3^{\left\lfloor {n/2} \right\rfloor } } \right)} \right)$

copies of the Fano plane. This is sharp for qn/2–2.

Our proofs use the recently proved hypergraph removal lemma and stability results for the corresponding Turán problem.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon, O. Pikhurko: personal communication (2007)

  2. [2]

    B. Bollobás: Three-graphs without two triples whose symmetric difference is contained in a third, Discrete Math 8 (1974) 21–24.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    D. de Caen, Z. Füredi: The maximum size of 3-uniform hypergraphs not containing a Fano plane, J. Combin. Theory Ser. B 78 (2000), 274–276.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    P. Erdős: On a theorem of Rademacher-Turán, Illinois Journal of Math 6 (1962), 122–127

    Google Scholar 

  5. [5]

    P. Erdős: On the number of complete subgraphs contained in certain graphs, Magy. Tud. Acad. Mat. Kut. Int. Közl. 7 (1962), 459–474

    Google Scholar 

  6. [6]

    P. Frankl: Asymptotic solution of a Turán-type problem, Graphs Combin. 6 (1990), 223–227.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    P. Frankl, Z. Füredi: A new generalization of the Erdős-Ko-Rado theorem, Combinatorica 3 (1983), 341–349.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    Z. Füredi, D. Mubayi, O. Pikhurko: Quadruple systems with independent neighborhoods, J. Combin. Theory Ser. A 115 (2008).

  9. [9]

    Z. Füredi, O. Pikhurko, M. Simonovits: On triple systems with independent neighbourhoods, Combin. Probab. Comput. 14 (2005), 795–813.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    Z. Füredi, O. Pikhurko, M. Simonovits: 4-Books of Three Pages, J Combin Theory Ser. A 113 (2006), 882–891.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    Z. Füredi, M. Simonovits: Triple systems not containing a Fano configuration, Combin. Probab. Comput. 14 (2005), 467–484.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    W. T. Gowers: Hypergraph regularity and the multidimensional Szemerédi theorem, Ann. of Math. 166 (2007), 897–946.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    M. J. Grannell, T. S. Griggs, C. A. Whitehead: The resolution of the anti-Pasch conjecture, J. Combin. Des. 8 (2000), 300–309.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    P. Keevash, D. Mubayi: Stability theorems for cancellative hypergraphs, J. Combin. Theory Ser. B 92 (2004), 163–175.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    P. Keevash, B. Sudakov: On a hypergraph Turán problem of Frankl, Combinatorica 25 (2005), 673–706.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    P. Keevash, B. Sudakov: The Turán number of the Fano plane, Combinatorica 25 (2005), 561–574.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    L. Lovász, M. Simonovits: On the number of complete subgraphs of a graph. II, Studies in pure mathematics, 459–495, Birkhäuser, Basel, 1983.

    Google Scholar 

  18. [18]

    D. Mubayi: A hypergraph extension of Turán’s theorem, J. Combin. Theory Ser. B 96 (2006), 122–134.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    D. Mubayi: Counting substructures I: color critical graphs, Advances in Mathematics, to appear (available at http://www.math.uic.edu/_mubayi/papers/graphcount.pdf)

  20. [20]

    D. Mubayi, O. Pikhurko: A new generalization of Mantel’s theorem to k-graphs, J. Combin. Theory Ser. B 97 (2007), 669–678

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    D. Mubayi, V. Rödl: On the Turán number of triple systems, J. of Combin. Theory Ser. A 100 (2002), 136–152

    Article  MATH  Google Scholar 

  22. [22]

    V. Nikiforov: The number of cliques in graphs of given order and size, submitted.

  23. [23]

    B. Nagle, V. Rödl, M. Schacht: The counting lemma for regular k-uniform hypergraphs, Random Structures Algorithms 28 (2006), 113–179.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    O. Pikhurko: Exact Computation of the Hypergraph Turan Function for Expanded Complete 2-Graphs, accepted by J. Combin. Theory Ser. B, publication suspended for an indefinite time, see http://www.math.cmu.edu/_pikhurko/Copyright.html

  25. [25]

    O. Pikhurko: An exact Turán result for the generalized triangle, Combinatorica 28 (2008), 187–208.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    A. Razborov: On the Minimal Density of Triangles in Graphs, Combinatorics, Probability and Computing 17 (2008), 603–618.

    MathSciNet  MATH  Google Scholar 

  27. [27]

    V. Rödl, J. Skokan: Applications of the regularity lemma for uniform hypergraphs, Random Structures Algorithms 28 (2006), 180–194.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    M. Simonovits: A method for solving extremal problems in graph theory, stability problems, 1968, Theory of Graphs (Proc. Colloq., Tihany, 1966) 279–319, Academic Press, New York

    Google Scholar 

  29. [29]

    V. Sós: Remarks on the connection of graph theory, finite geometry and block designs; in: Teorie Combinatorie Tomo II, Accad. Naz. Lincei, Rome, 1976, 223–233.

    Google Scholar 

  30. [30]

    T. Tao: A variant of the hypergraph removal lemma, J. Combin. Theory Ser. A 113 (2006), 1257–1280.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Dhruv Mubayi.

Additional information

Research supported in part by NSF grants DMS-0653946 and DMS-0969092

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Mubayi, D. Counting substructures II: Hypergraphs. Combinatorica 33, 591–612 (2013). https://doi.org/10.1007/s00493-013-2638-2

Download citation

Mathematics Subject Classification (2000)

  • 05A16
  • 05B07
  • 05D05